Recalls: Anesthetic medications

AP News
|
Posted: Nov 06, 2009 5:31 PM

The following recall has been announced:

Hospira Inc., a global specialty pharmaceutical and medication delivery company, is voluntarily recalling certain anesthetics because of possible contamination.

The recalled items are 85 lots of Liposyn II 10 percent, Liposyn II 20 percent, Liposyn III 10 percent Liposyn III 20 percent, Liposyn III 30 percent and 73 lots of Propofol Injectable Emulsion 1 percent products that begin with the lot numbers 79 and 80 because some of the containers may contain particulate matter. The source of the particulate matter has been identified as stainless steel equipment used in the manufacturing process. The affected lots were distributed between July 2009 and October 2009, and no other lots are affected by this recall. The recall is aimed at customers of Hospira, such as hospitals.

Since these contaminants do not dissolve in blood they could potentially impede blood flow. Particulates may also cause mechanical damage to the body and could lead to stroke, respiratory failure, kidney failure, liver failure or a heart attack.

Hospira has not received any reports of adverse events related to this problem. Anyone with these particular products should quarantine them immediately and call 1-866-654-0725 to arrange for the return of these products. For medical inquiries, please contact Hospira Medical Communications at 1-800-615-0187 during business hours Monday through Friday.